Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 501, NWS Jackson, MS

August 12, 2005Scott County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2005, 4:04 PM CDT for Scott County, Smith County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 4:04 PM CDT (21:04 UTC)
Expired
Aug 12, 2005, 5:00 PM CDT
In force
56 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 122105
SVRJAN
MSC123-129-122200-
/O.NEW.KJAN.SV.W.0501.050812T2104Z-050812T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF FOREST
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 500 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RALEIGH...OR ABOUT 19 MILES NORTHEAST OF MAGEE...AND MOVING SOUTH
  AT 15 MPH.

THIS STORM WAS OVER RURAL SCOTT AND SMITH COUNTIES.

LAT...LON 3243 8937 3241 8964 3182 8961 3183 8935

$$

7
2 follow-up statements
000 
WWUS54 KJAN 122131
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT FRI AUG 12 2005

MSC123-129-122200-
/O.CON.KJAN.SV.W.0501.000000T0000Z-050812T2200Z/
SMITH MS-SCOTT MS-
429 PM CDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
SOUTHERN SCOTT AND SMITH COUNTIES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM 
STRETCH FROM NEAR FOREST TO NEAR MIZE...MOVING SOUTH AT 15 MPH.


LAT...LON 3243 8937 3241 8964 3182 8961 3183 8935

$$

7
000 
WWUS54 KJAN 122158
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT FRI AUG 12 2005

MSC123-129-122207-
/O.EXP.KJAN.SV.W.0501.000000T0000Z-050812T2200Z/
SMITH MS-SCOTT MS-
457 PM CDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT AND SMITH 
COUNTIES WILL BE ALLOWED TO EXPIRE AT 500 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 3243 8937 3241 8964 3182 8961 3183 8935

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:50 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 11:50 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1150 AM CDT FRI AUG 12 2005

.DISCUSSION...
THERE IS A NOTICEABLE LACK OF ECHOES ON THE SCOPES ACROSS THE
FORECAST AREA AT THIS HOUR. THIS IS IN CONTRAST TO WHAT IS GOING ON
OVER IN AL WHERE WIDESPREAD CONVECTION HAS FIRED UP EARLY. THIS
PROBABLY HAS A LOT TO DO WITH THE FACT THAT LOW LEVEL CYCLONIC FLOW
REMAINS CENTERED OVER EAST-CENTRAL AL AND THE ASSOCIATED CONVERGENCE
IS A CATALYST TO THE MOIST ENVIRONMENT IN THE PRODUCTION OF
CONVECTION.

BUT AROUND HERE...LL FLOW HAS GAINED A ANTICYCLONIC FLAVOR TO IT
ALTHOUGH THE ATMOSPHERE REMAINS MOIST AND VERY UNSTABLE OVER ALL BUT
THE VERY WESTERN SECTIONS OF THE CWA. WE KNEW THE WILD CARD TO
DEVELOPMENT OVER OUR REGION WOULD BE THE REACTION OF THE ATMOSPHERE
TO A TUTT LOW FEATURE IN THE HIGH LEVELS OF THE ATMOSPHERE MOVING
ASHORE FROM THE NORTHERN GULF. OUR THINKING IS THAT THE EASTERN SIDE
OF THIS FEATURE WILL BE MOST CONDUCIVE AND THIS SIDE WILL AFFECT
EASTERN ZONES OF MISSISSIPPI THROUGH THE AFTERNOON HOURS. SUBTLE
CONVERGENCE IN THE LOWER LEVELS WILL ALSO EXIST HERE...ANOTHER PRO
TO CONVECTIVE DEVELOPMENT.

POPS FOR THIS AFTERNOON WERE TWEAKED A BIT TO HIGHLIGHT EASTERN
ZONES WITH THE BEST CHANCES WHILE SHOWING AREAS ALONG AND WEST OF
THE MS RIVER TO ONLY HAVE A SLIGHT CHANCE AT A STORM. MORNING
SOUNDINGS SHOW MORE INSTABILITY THAN THE PAST FEW DAYS ALTHOUGH THE
RISK FOR MICROBURSTS IS STILL IN THE SLIGHT CHANCE RANGE. STRONG
STORMS ARE A DEFINITE POSSIBILITY BUT ANY MARGINALLY SEVERE STORMS
SHOULD VERY ISOLATED.

MAX TEMPS WERE ESSENTIALLY UNCHANGED WITH UPPER 90S ANTICIPATED IN
THE ARKLAMISS DELTA DOWN TO TVR. MID TO LOW 90S ARE IN STORE FOR
EVERYBODY ELSE. ALL OTHER TWEAKS VERY MINOR.

NEW GRIDS AND ZONES COMING.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Aug 12, 3:39 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT FRI AUG 12 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
132039-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
339 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE FORECAST AREA.  THE MAIN RISK WITH THE STRONGER STORMS WILL
BE WIND GUSTS UP TO 50 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

VERY ISOLATED INTENSE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
AGAIN SATURDAY AFTERNOON...BUT MAINLY ALONG AND EAST OF THE
NATCHEZ TRACE CORRIDOR. AGAIN...THE MAIN RISK WITH THE STRONGER
STORMS DURING THIS TIME PERIOD WILL BE WIND GUSTS UP TO 50 MILES
AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

THE ATMOSPHERE ACROSS MOST OF THE REGION EARLY THIS EVENING...AND
AGAIN TOMORROW AFTERNOON...WILL BE MODERATELY TO HIGHLY
UNSTABLE...FUELING A FEW VIGOROUS THUNDERSTORMS. LOW VALUES OF
WIND SHEAR WILL RESULT IN PULSE CONVECTION WHICH IS GENERALLY
JUST CAPABLE OF BRIEF WIND GUSTS AND EPISODES OF FREQUENT CLOUD
TO GROUND LIGHTNING.

...FLOODING...
DUE TO THEIR RELATIVELY SLOW MOVEMENT...STRONGER THUNDERSTORMS
ALONG AND EAST OF THE NATCHEZ TRACE CORRIDOR MAY PRODUCE 1 TO 2
INCHES OF RAINFALL WITHIN A SHORT AMOUNT OF TIME EARLY THIS
EVENING...AND AGAIN SATURDAY AFTERNOON.  THIS MAY RESULT IN THE
PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH FRIDAY...AUGUST 19.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 12, 2:43 PM CDT, 1 hour 21 minutes before
MSZ029-030-032-033-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT FRI AUG 12 2005

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST MISSISSIPPI...

AT 240 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 18 MILES NORTHEAST OF EUPORA...MOVING SOUTH AT 10
MPH.  THE STORMS SHOULD APPROACH THE WEBSTER/CHOCTAW COUNTY LINE
EAST OF EUPORA AROUND 4 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND
MARBLE SIZED HAIL IS POSSIBLE WITH THIS STORM.  A FEW TREE LIMBS AND
A STRAY TREE OR TWO MAY BE BLOWN DOWN FROM THESE WIND GUSTS.  OTHER
STORMS MAY DEVELOP WITHIN THIS CLUSTER AND BUILD INTO PORTIONS OF
CLAY AND OKTIBBEHA COUNTIES AS WELL.

MOVE INDOORS TO A PLACE OF SAFETY WHEN THUNDERSTORMS APPROACH YOUR
AREA.

CRAVEN
Special weather statement, Aug 12, 2:53 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT FRI AUG 12 2005

MSZ049-122100-
RANKIN-
253 PM CDT FRI AUG 12 2005

...STRONG THUNDERSTORMS DRIFTING SLOWLY SOUTHWEST ACROSS
NORTHERN RANKIN COUNTY...

AT 245 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A FEW
THUNDERSTORMS OVER EXTREME NORTHERN RANKIN COUNTY...DRIFTING
SOUTHWEST AROUND 10 MPH. THESE STORMS SHOULD AFFECT THE
SANDHILL...LEESBURG...AND FANNIN COMMUNITIES THROUGH 4 PM. EXPECT
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...TORRENTIAL DOWNPOURS AND BRIEF WIND GUSTS UP TO 45 MPH. IN
ADDITION...SMALL HAIL MAY OCCUR WITH THESE CELLS.

REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN
SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE
TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING
THUNDERSTORMS.

40
Local storm report, Aug 12, 3:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MAGEE                   31.87N 89.73W
08/12/2005  0.25 INCH        SIMPSON            MS   EMERGENCY MNGR

&&

CAMPBELL
Special weather statement, Aug 12, 3:55 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI AUG 12 2005

MSZ054>056-122145-
COPIAH-SIMPSON-SMITH-
355 PM CDT FRI AUG 12 2005

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER SIMPSON...SMITH
AND COPIAH COUNTIES...

AT 355 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
THUNDERSTORMS STRETCHING FROM NEAR CRYSTAL SPRINGS...TO TO MAGEE...
TO HOMEWOOD. THE STORMS WERE SOUTH AROUND 10 MPH. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...WIND
GUSTS UP TO 45 MPH AND SMALL HAIL.

REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS CAN
SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE
TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING
THUNDERSTORMS.

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:23 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln67 min
Aug 12, 4:25 PM CDTSevere Thunderstorm WarningJANSimpson54 min
Aug 12, 5:00 PM CDTSevere Thunderstorm WarningJANHinds45 min
Aug 12, 5:08 PM CDTSevere Thunderstorm WarningJANMarion67 min
Aug 12, 5:28 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence62 min
Aug 12, 5:46 PM CDTSevere Thunderstorm WarningJANHinds, Madison49 min
Aug 12, 6:12 PM CDTSevere Thunderstorm WarningJANLauderdale48 min
Aug 12, 6:42 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah54 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.